Texas, 2011Drought in Texas, April 1 to 30, 2011
April 1 to 30, 2011 · NWS SJT · 24 events in 24 counties and zones
S. Drought Monitor placed most of West Central Texas in an extreme drought for April.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The U.S. Drought Monitor placed most of West Central Texas in an extreme drought for April. According to the Texas Crop Weather Report issued by the Texas A&M Agriculture Program, the following impacts were noted across West Central Texas: hot, dry and windy conditions persisted, range land and pastures were in poor condition, stock water tank levels were critically low, livestock producers had to provide supplemental feeding due to poor foliage quality, and some producers sold livestock in order to decrease stocking rates. This extreme drought also resulted in an extremely high fire danger as soils were extremely dry. For the period from November 1, 2010 to April 30, San Angelo had received 1.83 inches (6.39 is normal), Junction received 1.5 inches (8.5 is normal), and Abilene received 5.69 inches (7.54 is normal).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Mar 31, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1241 AM CDT FRI APR 1 2011
.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
CLEAR SKIES AND DRY AIR ARE IN PLACE AT THIS HOUR. EXPECT TO SEE
MAINLY VFR CONDITIONS THROUGHOUT THE NEXT 24 HOURS AS WELL. WHILE
THERE IS A SLIGHT POSSIBILITY THAT WE MAY SEE SOME LOW CLOUDS MOVE
INTO OUR SOUTHEASTERN TAF LOCATIONS...THE TREND FROM LATEST
OBSERVATIONS AND MODEL DATA IS DRIER...SO HAVE PULLED THE MENTION
OF LOW CLOUDS AT KBBD WHILE LEAVING A TWO HOUR TEMPO GROUP IN AT
KJCT. ANY LOW CLOUDS THAT ARE ABLE TO FORM WILL QUICKLY MIX OUT
TOMORROW MORNING AFTER SUNRISE LEAVING ONLY FEW TO SCT UPPER LEVEL
CLOUDS. EAST TO SOUTHEASTERLY WINDS TONIGHT WILL TURN TO THE
SOUTH/SOUTHWEST BY TOMORROW MORNING AT ALL SITES. AS SFC LOW
PRESSURE MOVES THROUGH THE AREA...WINDS WILL VEER FROM SOUTHWEST
TO WEST AND THEN NORTH THROUGHOUT THE DAY WITH THE EARLIEST SHIFT
TAKING PLACE AT KABI AROUND NOON...AND SOUTHERN SITES TURNING TO
THE NORTH/NORTHWEST LATER IN THE AFTERNOON. 20
&&
.PREV DISCUSSION... /ISSUED 650 PM CDT THU MAR 31 2011/
DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.
AVIATION...
MAINLY VFR CONDITIONS FOR THE NEXT 24 HOURS. LIGHT AND VARIABLE
WINDS TONIGHT WILL TURN TO THE SOUTH/SOUTHWEST TOMORROW MORNING
AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH DURING THE AFTERNOON
HOURS. THERE WILL BE SOME MOISTURE RETURN INTO SOUTHEASTERN TAF
SITES TONIGHT...POSSIBLY BRINGING IN SOME MVFR CEILINGS TO KJCT
AND KBBD AROUND 12Z TOMORROW MORNING...AND HAVE KEPT THE MENTION
OF MVFR CEILINGS AT THESE SITES FOR TOMORROW MORNING. 20
PREV DISCUSSION... /ISSUED 333 PM CDT THU MAR 31 2011/
SHORT TERM...
WEAK FRONTAL BOUNDARY SLIDING THROUGH WEST CENTRAL TEXAS THIS
AFTERNOON...BUT REALLY MORE OF A WIND SHIFT THAN ANYTHING ELSE. LEE
TROUGH ALREADY STARTS TO REDEVELOP LATER TONIGHT...ALLOWING WINDS TO
SWING BACK AROUND TO THE SOUTH BY MORNING. MODELS SUGGEST THAT LOW
CLOUDS WILL REDEVELOP AND MOVE INTO THE NORTHWEST HILL COUNTRY BY
SUNRISE...BUT EVEN IF IT DOES DEVELOP...SHOULD BE SHORT LIVED. LOW
LEVEL MOISTURE LOOKS A LITTLE WEAK...WITH SURFACE DEWPOINTS ONLY IN
THE UPPER 50S AND LOWER 60S ACROSS DEEP SOUTH TEXAS.
ANOTHER WEAK FRONTAL BOUNDARY SAGS INTO THE AREA ON FRIDAY
AFTERNOON. WITH SOUTHWEST TO WEST FLOW JUST ABOVE THE SURFACE...WHAT
LITTLE LOW LEVEL MOISTURE WE DO SEE SHOULD BE PUSHED RIGHT BACK OUT
OF THE AREA BY EARLY AFTERNOON...EVEN WELL AHEAD OF THE FRONTAL
BOUNDARY ITSELF. THUS...DESPITE SOME OKAY SHEAR AND MID LEVEL TEMPS
THAT ARE NOT TOO WARM...WILL KEEP THE FORECAST DRY FOR NOW.
FIRE WEATHER...
APPEARS ELEVATED FIRE DANGER CONDITIONS WILL PERSIST ACROSS THE AREA
THROUGH THE WEEKEND. WITH THE UPPER LEVEL RIDGE IN PLACE...AND WITH
SOME DOWNSLOPE FLOW...WILL HAVE NO PROBLEM SEEING WELL ABOVE NORMAL
TEMPERATURES. WINDS THAT ARE A LITTLE MORE SOUTH THAN SOUTHWEST WILL
KEEP DEWPOINTS FROM COMPLETELY BOTTOMING OUT...BUT THEY WILL REMAIN
LOW AND AFTERNOON HUMIDITY VALUES WILL FALL TO UNDER 20 PERCENT EACH
AFTERNOON THROUGH SUNDAY. HOWEVER...LOW LEVEL WIND FIELDS REMAIN
WEAK AS THE SURFACE PRESSURE GRADIENT REMAINS MARGINAL AT BEST. WITH
THE UPPER LEVEL RIDGE OVERHEAD...WIND FIELDS ALOFT REMAIN WEAK AS
WELL.
MONDAY MIGHT BE THE BIGGEST QUESTION RIGHT NOW...AS STORM SYSTEM TO
THE WEST FINALLY GETS CLOSE ENOUGH TO START BRINGING BETTER WINDS
ALOFT...AND THE SURFACE WINDS SWING A LITTLE MORE WESTERLY.
WILL CONTINUE TO MENTION ELEVATED FIRE DANGER CONDITIONS THROUGH
MONDAY...BUT WILL HOLD OFF ON A FIRE WEATHER WATCH AT THIS POINT. IF
WINDS FIELDS STRENGTHEN...MIGHT HAVE TO TAKE ANOTHER LOOK.
07
LONG TERM...
BROAD UPPER LEVEL RIDGE WILL DOMINATE THE WESTERN STATES INTO THE
WEEKEND WITH AN 850MB THERMAL RIDGE EXTENDING FROM NORTHERN MEXICO
NORTH THROUGH WEST TEXAS AND IMPINGING UPON OUR WESTERN COUNTIES.
SHOULD SEE MID 90S OVER THE WESTERN HALF OF THE AREA SATURDAY WITH
LOW 90S OVER THE EASTERN HALF OF THE AREA. THE 850MB THERMAL RIDGE
WILL EDGE A LITTLE FURTHER EAST ON SUNDAY WITH LOW TO MID 90S
EXPECTED ONCE AGAIN AS AFTERNOON TEMPERATURES APPROACH RECORD
HIGHS.
AN UPPER LEVEL TROUGH WILL DIG SOUTH INTO ARIZONA BY LATE
SUNDAY...PUSHING EAST OVER THE SOUTHERN ROCKIES BY EARLY MONDAY.
MODELS HAVE BEEN INCONSISTENT EVOLVING THE SYSTEM EAST INTO TEXAS.
THE LATEST GFS HAS A CLOSED UPPER LOW OVER NEW MEXICO EARLY MONDAY
WITH A DRYLINE EXTENDING ALONG OUR WESTERN COUNTIES BY 06Z MONDAY.
GFS EJECTS AN IMPULSE OVER THE DRYLINE EARLY MONDAY AIDED BY A
DEVELOPING 50KT LLJ AND PAINTS A BROAD AREA OF CONVECTIVE
ACTIVITY OVER MOST OF THE CWA. THE 12Z ECMWF ON THE OTHER HAND
DOES NOT CLOSE THE UPPER LOW AND BRINGS A TROUGH AXIS THROUGH THE
AREA DURING THE DAY ON MONDAY...RESTRICTING ANY CONVECTIVE
DEVELOPMENT EAST OF THE FORECAST AREA WHERE THE BEST MOISTURE IS
LOCATED. GIVEN THE LIMITED AVAILABLE MOISTURE ASSOCIATED WITH BOTH
MODELS AND THE CONTINUED DISAGREEMENT OF THE MODELS ON THE
EVOLUTION OF THE UPPER LOW...WILL CONTINUE THE DRY FORECAST FOR
MONDAY.
AFTER A POST FRONTAL COOL-DOWN ON TUESDAY IN THE WAKE OF THE
DEPARTING UPPER LEVEL SYSTEM...WILL SEE A GRADUAL WARM-UP THROUGH
THE REMAINDER OF THE EXTENDED AS TEMPERATURES RISE INTO THE UPPER
70S TO LOW 80S.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 49 90 54 93 64 / 0 0 10 10 10
SAN ANGELO 48 91 56 96 64 / 0 0 10 10 10
JUNCTION 49 86 56 89 65 / 0 10 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 1:53 PM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT THU MAR 31 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
253 PM CDT THU MAR 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ELEVATED FIRE DANGER IS POSSIBLE FRIDAY THROUGH SUNDAY...AS
OCCASIONALLY GUSTY SOUTHWEST WINDS COMBINE WITH A VERY DRY AIR
MASS. ALTHOUGH WIND SPEEDS WILL LIKELY REMAIN BELOW RED FLAG
CRITERIA...CONDITIONS WILL NEED TO BE MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Brown
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Brown County in an extreme drought.
Drought, Coke
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Coke County in an extreme drought.
Drought, Concho
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Concho County in an extreme drought.
Drought, Crockett
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Crockett County in an extreme drought.
Drought, Fisher
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Fisher County in an extreme drought.
Drought, Haskell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Haskell County in an extreme drought.
Drought, Irion
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Irion County in an extreme drought.
Drought, Jones
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Jones County in an extreme drought.
Drought, Kimble
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Kimble County in an extreme drought.
Drought, Mason
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Mason County in an extreme drought.
Drought, McCulloch
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed McCulloch County in an extreme drought.
Drought, Menard
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Menard County in an extreme drought.
Drought, Nolan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Nolan County in an extreme drought.
Drought, San Saba
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed San Saba County in an extreme drought.
Drought, Schleicher
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Schleicher County in an extreme drought.
Drought, Shackelford
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Shackelford County in an extreme drought.
Drought, Sterling
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Sterling County in an extreme drought.
Drought, Throckmorton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Throckmorton County in an extreme drought.
Drought, Tom Green
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Tom Green County in an extreme drought.
Drought, Sutton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Sutton County in an exceptional drought.
Drought, Callahan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Callahan County in a severe drought.
Drought, Runnels
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Runnels County in a severe drought.
Drought, Coleman
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Coleman County in a severe drought.
Drought, Taylor
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed Taylor County in a severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305697, 305698, 305699, 305701, 305702, 305704, 305705, 305706, 305707, 305708, 305709, 305710, 305711, 305712, 305713, 305714, 305715, 305716, 305717, 305718, 305719, 305720, 305721, 305722.